Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 69, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 9, 2018, 7:44 PM EDT for Elkhart County, Kosciusko County, Noble County, Indiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2018, 7:44 PM EDT (23:44 UTC)
- Expired
- Aug 9, 2018, 8:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Elkhart County, IN, Kosciusko County, IN, Noble County, IN
The radar
The Northern Indiana radar (KIWX), 15 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.7 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
356
WUUS53 KIWX 092344
SVRIWX
INC039-085-113-100030-
/O.NEW.KIWX.SV.W.0069.180809T2344Z-180810T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
744 PM EDT THU AUG 9 2018
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Southeastern Elkhart County in north central Indiana...
Northwestern Noble County in northeastern Indiana...
Northeastern Kosciusko County in north central Indiana...
* Until 830 PM EDT.
* At 744 PM EDT, severe thunderstorms were located along a line
extending from near Topeka to near New Paris, moving southeast at
25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Goshen, Ligonier, Syracuse, Millersburg, New Paris, Benton,
Cromwell, Kimmel, Lake Wawasee, Oakwood Park and Waterford Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4157 8566 4152 8565 4152 8556 4142 8543
4134 8565 4142 8577 4155 8586
TIME...MOT...LOC 2344Z 323DEG 21KT 4157 8557 4151 8578
HAIL...<.75IN
WIND...60MPH
$$
MARSILI2 follow-up statements
952
WWUS53 KIWX 092358
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
758 PM EDT THU AUG 9 2018
INC039-085-113-100030-
/O.CON.KIWX.SV.W.0069.000000T0000Z-180810T0030Z/
Elkhart IN-Noble IN-Kosciusko IN-
758 PM EDT THU AUG 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTHEASTERN ELKHART...NORTHWESTERN NOBLE AND NORTHEASTERN
KOSCIUSKO COUNTIES...
At 757 PM EDT, severe thunderstorms were located along a line
extending from near Topeka to 3 miles east of Syracuse, moving
southeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ligonier, Syracuse, Millersburg, New Paris, Benton, Cromwell, Kimmel,
Lake Wawasee and Oakwood Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4152 8565 4152 8556 4142 8543 4134 8565
4142 8577 4151 8582 4154 8565
TIME...MOT...LOC 2357Z 331DEG 20KT 4150 8554 4145 8574
HAIL...<.75IN
WIND...60MPH
$$
MARSILI227
WWUS53 KIWX 100025
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
825 PM EDT THU AUG 9 2018
INC039-085-113-100034-
/O.EXP.KIWX.SV.W.0069.000000T0000Z-180810T0030Z/
Elkhart IN-Noble IN-Kosciusko IN-
825 PM EDT THU AUG 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELKHART...
NORTHWESTERN NOBLE AND NORTHEASTERN KOSCIUSKO COUNTIES WILL EXPIRE AT
830 PM EDT...
The storms which prompted the warning have weakened below severe
limits. Therefore, the severe thunderstorm warning will be allowed
to expire at 830 PM EDT. However, gusty winds in excess of 40 mph
and heavy rain are possible with these storms through 900 PM EDT.
LAT...LON 4152 8565 4152 8556 4142 8543 4134 8565
4142 8577 4151 8582 4154 8565
TIME...MOT...LOC 0024Z 323DEG 21KT 4138 8542 4133 8562
$$
MARSILIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:43 PM EDT, 4 hours 1 minute earlier.
Area forecast discussion, Aug 9, 3:43 PM EDT, 4 hours 1 minute before
Area Forecast Discussion National Weather Service Northern Indiana 343 PM EDT Thu Aug 9 2018 .SYNOPSIS... Issued at 339 PM EDT Thu Aug 9 2018 Thunderstorms can dot the area this evening, gradually weakening overnight. A soaking rainfall is the main hazard, through a locally damaging wind gust cannot be ruled out. The chance for showers and thunderstorms continue into Friday. Temperatures tonight will fall into the mid 60s; high temperatures on Friday in the low to mid 80s. && .SHORT TERM...(This Evening through Friday) Issued at 339 PM EDT Thu Aug 9 2018 Thunderstorms have begun to develop ahead of a cold front located from south-central Wisconsin through northern Michigan. Earlier this morning, a thunderstorm drifted along the southeast shores of Lake Michigan. This feature decayed upon moving further inland and its remnant outflow boundary is believed to be located along the greater U.S. 30 corridor. This can be the focus for a few storms this evening as well. Given our temperatures in the 80s and dew points in the 70s, our surface environment is unstable. CAPE values are 1500-2000 j/kg. However, wind shear is lacking and so is upper-level flow. All told, the severe threat remains low. Any storms this evening are expected to continue to move south and east into the heart of our county warning area overnight, weakening with the loss of daytime heating. By early Friday morning, this front stalls south of U.S. 30 and invites some uncertainty into the Friday forecast. The uncertainty is in regards to shower/t-storm activity prior to noon. The front will be the source of lift, PWATs and dew points will be favorable, but the missing piece prior to noon is instability. So, I will offer slight chance POPs in the morning, increasing to chance in the afternoon. && .LONG TERM...(Friday Night through Thursday) Issued at 339 PM EDT Thu Aug 9 2018 Overnight Friday, in response to an upper-level trough digging in from the Hudson Bay, the aformentioned cold front finally propagates south and eastward. As this front exits, rain chances will diminish for a brief time. The exception to this may be northwest Ohio where the surface low is may be located. This may keep some slight chance POPs in play. As we head into the weekend, the upper-level trough becomes cut off from the mean flow aloft. As such, we will be stuck with an upper-level low swirling over the eastern Great Lakes. As the previous AFD author indicated, there is some uncertainty as to how widespread shower/t-storm chances are this weekend. The upper-level low bodes well in the forcing department, but 12Z GFS PWATs indicate a negative PWAT anomaly over our area this weekend. Our position on the northwest side of the low will limit our moisture stream. Thunder will likely be limited. Bottom line for the weekend: there is a small chance for showers, but the weekend does not look to be a wash- out. Monday night and into Tuesday, the upper-level low finally gets kicked out of the eastern Great Lakes as a potent trough sweeps across Ontario. As such, Tuesday looks to be our transition day between storm systems. By Wednesday, a second trough lifts out of the Central Plains and can bring wet weather back to the forecast as early as Wednesday morning. Depending on how this feature phases (or fails to phase) with the Ontario trough, we could see a soaking rain event perhaps lingering into Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 100 PM EDT Thu Aug 9 2018 VFR with wsw winds near 10 knots will remain the story this afternoon. A subtle sfc trough and upper wave will swing in from the northwest late this afternoon into tonight with chances for scattered showers/storms across northern IN. Best chances look to be in the 22-03z window at KSBN and 01-05z at KFWA. Coverage/intensity remains uncertain given weakly forced environment. Have thus opted for a VFR/VCTS mention as a result. Some lower clouds/BR may fill in later tonight into Friday morning, best chances at KFWA. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Brown SHORT TERM...Brown LONG TERM...Brown AVIATION...Steinwedel Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 9, 2:57 PM EDT, 4 hours 47 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 257 PM EDT Thu Aug 9 2018 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-101900- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 257 PM EDT Thu Aug 9 2018 /157 PM CDT Thu Aug 9 2018/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. There is a chance of thunderstorms late this afternoon and evening. A few isolated strong to severe storms with damaging winds may be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance for thunderstorms Friday afternoon. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-101900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 257 PM EDT Thu Aug 9 2018 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Thunderstorms are possible late this afternoon and may produce gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time.
In the hours before
Special weather statement, Aug 9, 6:51 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Northern Indiana
651 PM EDT THU AUG 9 2018
INZ005-MIZ078-092330-
Elkhart-Cass-
651 PM EDT THU AUG 9 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ELKHART AND
SOUTHEASTERN CASS COUNTIES...
At 651 PM EDT, a strong thunderstorm was located over Simonton Lake,
moving southeast at 25 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Elkhart, Simonton Lake, Middlebury, Bristol and Union.
This includes Interstate 80 in Indiana between mile markers 92 and
104.
Seek shelter until this storm passes.
&&
LAT...LON 4178 8578 4177 8579 4176 8578 4176 8575
4170 8566 4169 8566 4157 8574 4175 8601
4181 8584
TIME...MOT...LOC 2251Z 306DEG 21KT 4176 8592
MARSILISpecial weather statement, Aug 9, 6:55 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Northern Indiana
655 PM EDT THU AUG 9 2018
INZ004-005-092330-
St. Joseph-Elkhart-
655 PM EDT THU AUG 9 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ELKHART AND
NORTHEASTERN ST. JOSEPH COUNTIES...
At 654 PM EDT, a strong thunderstorm was located over Georgetown,
moving southeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
South Bend, Elkhart, Mishawaka, Georgetown, Granger, Dunlap, Osceola,
Roseland, Indian Village and Jimtown.
This includes Interstate 80 in Indiana between mile markers 77 and
84.
Seek shelter until this storm passes.
&&
LAT...LON 4165 8590 4154 8609 4168 8629 4176 8621
4176 8618
TIME...MOT...LOC 2254Z 300DEG 16KT 4171 8620
MARSILISpecial weather statement, Aug 9, 7:03 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Northern Indiana
703 PM EDT THU AUG 9 2018
INZ006-100000-
Lagrange-
703 PM EDT THU AUG 9 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAGRANGE COUNTY...
At 702 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sturgis to near Middlebury. Movement
was southeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Lagrange, Topeka, Scott, Shipshewana, Honeyville, Eddy, Adams Lake,
Oliver Lake, Howe, Woodruff, Ontario and Emma.
This includes Interstate 80 in Indiana between mile markers 109 and
122.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4154 8528 4152 8559 4152 8565 4176 8565
4176 8540
TIME...MOT...LOC 2302Z 324DEG 17KT 4174 8543 4173 8565
MARSILISpecial weather statement, Aug 9, 7:11 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Northern Indiana
711 PM EDT THU AUG 9 2018
INZ007-009-MIZ081-OHZ001-002-004-005-100000-
De Kalb-Steuben-Hillsdale-Henry-Defiance-Fulton-Williams-
711 PM EDT THU AUG 9 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN STEUBEN...
NORTHERN DE KALB...SOUTHEASTERN HILLSDALE...NORTHERN DEFIANCE...
NORTHWESTERN HENRY...SOUTHERN FULTON AND WILLIAMS COUNTIES...
At 710 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Fayette to near Waterloo. Movement
was southeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Bryan, Wauseon, Archbold, Montpelier, Butler, Waterloo, Edgerton,
West Unity, Hamilton, Pioneer, Stryker, Fayette, Edon, Holiday City,
Edgerton In Williams County, Columbia, West Jefferson, Pulaski,
Ashley and Farmer.
This includes the following highways...
Interstate 69 in Indiana between mile markers 336 and 344.
Interstate 80 in Indiana between mile markers 154 and 156.
Interstate 80 in Ohio between mile markers 0 and 36.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4149 8390 4127 8468 4153 8519 4154 8520
4177 8450
TIME...MOT...LOC 2310Z 306DEG 30KT 4167 8440 4149 8506
MARSILISpecial weather statement, Aug 9, 7:23 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Northern Indiana
723 PM EDT THU AUG 9 2018
INZ003-004-MIZ077-100015-
La Porte-St. Joseph-Berrien-
723 PM EDT THU AUG 9 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST.
JOSEPH...NORTHERN LA PORTE AND SOUTHWESTERN BERRIEN COUNTIES...
At 723 PM EDT/623 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 10 miles northwest of Bridgman to
near New Buffalo to near Porter. Movement was southeast at 30 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Michigan City, La Porte, Westville, Trail Creek, Bridgman, New
Buffalo, New Carlisle, Three Oaks, Long Beach, Pottawattamie Park,
Shorewood-Tower Hill, Shorewood-Tower Hills-Harbert, Baroda, Galien,
Michiana Shores, Grand Beach, Kingsbury, Michiana, Union Pier and
Glendora.
This includes the following highways...
Interstate 80 in Indiana between mile markers 38 and 65.
Interstate 94 in Indiana between mile markers 33 and 45.
Interstate 94 in Michigan between mile markers 0 and 19.
Seek shelter until these storms pass.
&&
LAT...LON 4194 8670 4204 8664 4190 8641 4160 8651
4144 8693 4171 8693 4173 8691 4178 8695
TIME...MOT...LOC 2323Z 313DEG 26KT 4202 8674 4183 8684 4170 8709
MARSILISpecial weather statement, Aug 9, 7:31 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Northern Indiana
731 PM EDT THU AUG 9 2018
INZ005-006-008-016-100000-
Lagrange-Noble-Kosciusko-Elkhart-
731 PM EDT THU AUG 9 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ELKHART...
NOBLE...NORTHEASTERN KOSCIUSKO AND SOUTHWESTERN LAGRANGE COUNTIES...
At 731 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Rome City to near Millersburg.
Movement was southeast at 25 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Kendallville, Ligonier, Avilla, Albion, Rome City, Topeka,
Millersburg, Wolcottville, Cromwell, Brimfield, Honeyville, Lisbon,
Woodruff, Kimmel, Eddy, Adams Lake, Lake Wawasee, Oliver Lake and
Cosperville.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4141 8519 4137 8519 4134 8574 4160 8571
4160 8534
TIME...MOT...LOC 2331Z 302DEG 24KT 4153 8537 4151 8574
MARSILIThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:49 PM EDT | Special Weather Statement | IWX | LaGrange | 41 min |
| Aug 9, 6:10 PM EDT | Special Weather Statement | IWX | Steuben | 35 min |
| Aug 9, 6:29 PM EDT | Severe Thunderstorm Warning | IWX | Steuben | 46 min |
| Aug 9, 6:34 PM EDT | Special Weather Statement | IWX | LaGrange | 26 min |
| Aug 9, 6:43 PM EDT | Special Weather Statement | IWX | Steuben | 32 min |
| Aug 9, 6:47 PM EDT | Special Marine Warning | IWX | 88 min | |
| Aug 9, 6:51 PM EDT | Special Weather Statement | IWX | Elkhart | 39 min |
| Aug 9, 6:55 PM EDT | Special Weather Statement | IWX | Saint Joseph | 35 min |
| Aug 9, 7:00 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart | 25 min |
| Aug 9, 7:03 PM EDT | Special Weather Statement | IWX | LaGrange | 57 min |
| Aug 9, 7:20 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart | 25 min |
| Aug 9, 7:23 PM EDT | Special Weather Statement | IWX | LaPorte | 52 min |
| Aug 9, 7:31 PM EDT | Special Weather Statement | IWX | Noble | 29 min |
| Aug 9, 7:54 PM EDT | Special Weather Statement | IWX | DeKalb | 36 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.